Skip

Fentanyl's a hell of a drug
April 2, 2010 7:14 AM   Subscribe

My wife is going to try to stop taking Fentanyl this weekend. She's been on it six months following a double mastectomy and reconstruction after a yearlong battle with stage 1 breast cancer (which she won). She is currently on a 25 mcg patch every 48 hours. After 24 hours withdrawal sets in and she's shivering and miserable for the next 24.

I have some cannabis for her, which I've read is helpful for opiate withdrawal symptoms. Any other tips for helping my darling bride get through through what promises to be a very rough 72 hours (and likely the following 72)?
posted by anonymous to Health & Fitness (17 answers total) 2 users marked this as a favorite
 
Would your insurance cover her staying in a place that specializes in helping addicts ween themselves off opiates?
posted by rbs at 7:17 AM on April 2, 2010


The physician who has been precribing this for her should be helping her through this or referring her to someone who can. There are a number of medical options for lessening withdrawal symptoms and you should not have to go through this on your own.
posted by TedW at 7:24 AM on April 2, 2010 [11 favorites]


Have you asked her doctor about tapering the dosage instead of going cold turkey? Fentany's powerful, and she may be better served by stepping it down slowly.
posted by dortmunder at 7:33 AM on April 2, 2010


Opiate withdrawal is absolutely awful and will put you both through hell.

PM me if you want some 'under the table' ideas.
posted by unixrat at 7:38 AM on April 2, 2010


An inpatient detox would provide her with either Subutex or a short methadone taper which would at least ease the withdrawal. They can also provide her with other medications to help with nausea, diarrhea, sleeplessness, anxiety, etc. A medically supervised detox is really the best way to come off an opiate dependency, if she isn't or cannot for whatever reason get guidance on this from her doctor you can contact some local inpatient addiction treatment facilities that will give you some guidance on how to access services for her. Insurance companies are also typically much more willing to cover a short 4/5 day detox stay than a 28 day rehab, which she wouldn't likely need, anyway, if she hasn't been abusing the medication, so if she's insured she could probably arrange this pretty easily.
posted by The Straightener at 7:41 AM on April 2, 2010 [4 favorites]


I would STRONGLY recommend contacting her doctor to ask for help in managing the discontinuation of her fentanyl. I'm not a doctor but I would think that gradually reducing the dose over time would be a good approach.

I highly doubt that any doctor would recommend stopping this medication all at once. I don't know whether abrupt cessation of opiates can be physically harmful, but I really think you should obtain medical advice before doing this.
posted by Juffo-Wup at 7:42 AM on April 2, 2010


Scratch that. It turns out there are physically dangerous withdrawal symptoms from opioid medications like fentanyl. Please don't do this before seeking medical advice.
posted by Juffo-Wup at 7:44 AM on April 2, 2010


She sould ask her doctor for help with this. My uncle became addicted to prescribed amounts of oxycontin a few years ago after it was prescribed to him for pain. His doctor put him through a detox program. If you are concerned about your wife's detox program grouping her with street drug addicts, this is not the case. It's a failry regular medical treatment for people who have been rxed these powerful pain killers then need to get off of them.
posted by WeekendJen at 7:46 AM on April 2, 2010


Opiate withdrawal is not as dangerous as withdrawal from many other substances, but there are still some risks. It would be best to do this with professional assistance. Insurance will pay for this. If it won't then at the very least please contact your wife's doctor before attempting this.
posted by caddis at 7:52 AM on April 2, 2010


IANAD. Options for mitigating withdrawal symptoms which you could discuss with your physician include tapering the dose; benzodiazepines (which are dangerous and potentially lethal when combined with opiates, as well as addictive, and should under no circumstances be self-prescribed or administered without the OK of your doctor); sleeping pills for insomnia (same proviso as for benzodiazepines); symptomatic relief for stomach upsets/diarrhea; simple paracetamol or ibuprofen. Home remedies include very hot showers.
posted by dontjumplarry at 7:56 AM on April 2, 2010


From some friends: If the patches are the solid and not the gel, you can cut them in half/quarters and that lessens the detox pains. She'll be tired, sore, cranky and probably not into eating much.
posted by anti social order at 8:00 AM on April 2, 2010


I am the original poster. Lady McPuppeton has been informed of everything stated here and is determined to press on. As if this writing she is only a few hours past her scheduled dosage. She is supposed to be tapering to 12mcg patches at the end of April but is utterly miserable and wants to be off NOW.

I have told her I'm not going to prevent her from having any of the drugs if she decides to bail on this. I am encouraging her to call the pain center. I'll call them myself if I'm seeing anything dangerous. Thanks!
posted by Lord Socky McPuppeton at 8:14 AM on April 2, 2010


Anti social order's friends are giving bad advice; from the manufacturer's prescribing information:

DURAGESIC® patches are intended for transdermal use (on intact skin) only. Do not use a DURAGESIC® patch if the seal is broken or the patch is cut, damaged, or changed in any way.


I know of no cases where transdermal drug delivery systems can be altered without causing unpredictable effects on drug delivery.

Also from the prescribing information:

Discontinuation of DURAGESIC®
To convert patients to another opioid, remove DURAGESIC® and titrate the dose of the new analgesic based upon the patient's report of pain until adequate analgesia has been attained. Upon system removal, 17 hours or more are required for a 50% decrease in serum fentanyl concentrations. Opioid withdrawal symptoms (such as nausea, vomiting, diarrhea, anxiety, and shivering) are possible in some patients after conversion or dose adjustment. For patients requiring discontinuation of opioids, a gradual downward titration is recommended since it is not known at what dose level the opioid may be discontinued without producing the signs and symptoms of abrupt withdrawal.


The good new is that the 25 mcg/hr patch your wife is on is at the low end of the dose scale; I have seen patients with multiple 100 mcg/hr patches. So while she will have some withdrawal symptome, they may not be as bad as they could be even if she does decide to stop abruptly. Mefite Maias is pretty knowledgeable on this sort of thing; perhaps she will show up with some advice.
posted by TedW at 9:04 AM on April 2, 2010


Nothing to add except, Good luck, and please update if you can.
posted by theora55 at 9:22 AM on April 2, 2010


So far not really a lot of distress. Just feeling kinda crummy.
posted by Lord Socky McPuppeton at 11:16 AM on April 2, 2010


Annnnnd we've vanished from the front page. So far this has been kind of a non event.
posted by Lord Socky McPuppeton at 7:01 PM on April 2, 2010


Good luck Mrs. Lord Socky McPuppeton. You beat cancer, you will beat this.

By the way, in case you haven't seen it already we had a very good thread on opiate withdrawal a few years ago.
posted by caddis at 9:31 AM on April 3, 2010


« Older We have close friends visiting...   |  How do I get clients for my ne... Newer »
This thread is closed to new comments.


Post